Laryngospasm and hypoxia after intramuscular administration of ketamine to a patient in excited delirium

Aaron M. Burnett, Benjamin J. Watters, Kelly W. Barringer, Kent R. Griffith, Ralph J. Frascone

Research output: Contribution to journalArticlepeer-review

23 Scopus citations

Abstract

An advanced life support emergency medical services (EMS) unit was dispatched with law enforcement to a report of a male patient with a possible overdose and psychiatric emergency. Police restrained the patient and cleared EMS into the scene. The patient was identified as having excited delirium, and ketamine was administered intramuscularly. Sedation was achieved and the patient was transported to the closest hospital. While in the emergency department, the patient developed laryngospasm and hypoxia. The airway obstruction was overcome with bagvalvemask ventilation. Several minutes later, a second episode of laryngospasm occurred, which again responded to positive-pressure ventilation. At this point the airway was secured with an endotracheal tube. The patient was uneventfully extubated several hours later. This is the first report of laryngospam and hypoxia associated with prehospital administration of intramuscular ketamine to a patient with excited delirium.

Original languageEnglish (US)
Pages (from-to)412-414
Number of pages3
JournalPrehospital Emergency Care
Volume16
Issue number3
DOIs
StatePublished - Jul 2012

Keywords

  • Excited delirium
  • Ketamine
  • Laryngospasm
  • Psychiatric emergency

Fingerprint

Dive into the research topics of 'Laryngospasm and hypoxia after intramuscular administration of ketamine to a patient in excited delirium'. Together they form a unique fingerprint.

Cite this